Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 124, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 25, 2004, 2:42 PM CDT for Jefferson County, Iowa. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2004, 2:42 PM CDT (19:42 UTC)
- Expired
- Aug 25, 2004, 3:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Jefferson County, IA
The radar
The Quad Cities radar (KDVN), 142 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 12:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1166 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 251942 SVRDVN IAC101-252045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 242 PM CDT WED AUG 25 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST IOWA * UNTIL 345 PM CDT * AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF BATAVIA...OR ABOUT OVER OTTUMWA...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ABINGDON AND LIBERTYVILLE BY 250 PM CDT FAIRFIELD AND 6 MILES SOUTH OF PACKWOOD BY 255 PM CDT PLEASANT PLAIN BY 305 PM CDT 7 MILES NORTH OF LOCKRIDGE BY 310 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 60 MPH. LAT...LON 4114 9236 4090 9234 4091 9175 4115 9175 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:11 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 25, 12:11 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1211 PM CDT WED AUG 25 2004 .DISCUSSION... DECAYING MCS THAT MOVED OUT OF N CENTRAL MO MOVED THROUGH SE HALF OF CWA AND HAS ABOUT EXITED CWA AT NOON. CLOUDS AND RAIN HELD TEMPS IN 60S TO LOWER 70S. SATELLITE IMAGERY SHOWS SOME THINNING OF CLOUD COVER OVER CENTRAL IA AND WILL HAVE TO WATCH FOR AMOUNT OF RECOVERY AHEAD OF CURRENT SEVERE COMPLEX OVER NE MO AND SW IA. THIS WAS ASSOCIATED WITH WELL DEFINED SHORTWAVE IN SW IA MOVING NORTHEAST AND WILL TAKE AIM AT SOUTHERN HALF CWA BY MID AFTERNOON. THINK BEST SEVERE THREAT WILL BE FAR SOUTH CLOSER TO MOST UNSTABLE AIRMASS SOUTH OF SYNOPTIC FRONT IN NORTHERN MO THAT IS BEING REINFORCED BY DIFFERENTIAL HEATING. HAVE UPDATED FORECAST PRODUCTS FOR LOWER MAX TEMPS AND LOWERED POPS...ESPECIALLY ACROSS NORTH. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
Hazardous weather outlook, Aug 25, 5:52 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 552 AM CDT WED AUG 25 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-261000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 552 AM CDT WED AUG 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT RAIN WITH EMBEDDED THUNDERSTORMS WILL END AROUND MID MORNING. LOCALLY HEAVY RAIN IS POSSIBLE ALONG AND SOUTH OF HIGHWAY 34. THIS AFTERNOON AND EVENING...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP. IF SUFFICIENT INSTABILITY AND SHEAR DEVELOPS...SEVERE STORMS WOULD BE POSSIBLE. SHOULD THE SEVERE STORMS DEVELOP...HAIL UP TO 1 INCH WITH WINDS OF 60 TO 70 MPH COULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH NEXT WEDNESDAY AN ACTIVE WEATHER PATTERN IS EXPECTED THROUGH THE REMAINDER OF THE WEEK. ON THURSDAY...LINGERING SHOWERS OR POSSIBLY A THUNDERSTORM IS EXPECTED THROUGH MID MORNING EAST OF A FREEPORT TO MACOMB LINE. HIGH HEAT AND HUMIDITY IS THEN EXPECTED THROUGH THURSDAY AFTERNOON WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. HEAT INDICES ARE EXPECTED TO RANGE FROM THE UPPER 90S TO NEAR 105. LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT A POTENTIALLY DANGEROUS SITUATION IS DEVELOPING. A STRONG COLD FRONT IS FORECAST TO PLOW INTO THE HIGH HEAT AND HUMIDITY ACROSS THE AREA. THUNDERSTORM DEVELOPMENT WILL OCCUR EITHER LATE IN THE AFTERNOON TOWARD THE WATERLOO AREA...OR WAIT UNTIL THE EVENING HOURS AND THEN SPREAD SOUTHEAST. DUE TO THE LARGE AMOUNT OF INSTABILITY AND SOME AVAILABLE WIND SHEAR...SEVERE STORMS ARE LIKELY. THE GREATEST THREAT OF SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE 80...WITH THE POTENTIAL FOR HAIL UP TO THE SIZE OF GOLFBALLS AND WINDS OVER 70 MPH. SUFFICIENT SHEAR IS PRESENT THAT SUPERCELLS MAY DEVELOP. IF THIS OCCURS...STRONG TORNADOES CANNOT BE RULED OUT. LATE THURSDAY NIGHT INTO FRIDAY...THE SEVERE THREAT WILL BE REPLACED WITH LOCALLY HEAVY RAINFALL. GENERAL RAINFALL OF ONE HALF TO ONE INCH IS EXPECTED...WITH LOCALLY HIGHER AMOUNTS UP TO 2 INCHES POSSIBLE. ANOTHER STORM SYSTEM IS FORECAST TO AFFECT THE AREA FRIDAY NIGHT INTO SATURDAY. THIS STORM SYSTEM WILL BRING A GENERAL RAINFALL OF ONE QUARTER TO ONE HALF INCH. THUNDERSTORMS WILL BE POSSIBLE... MAINLY SOUTH OF A LINE FROM OTTUMWA IOWA TO PRINCETON ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS LIKELY LATE THURSDAY AFTERNOON AND EVENING.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 1:52 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Keokuk | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.